Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 2019, 3:44 PM MDT for Las Animas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 3:44 PM MDT (21:44 UTC)
- Expired
- May 6, 2019, 4:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298
WUUS55 KPUB 062144
SVRPUB
COC071-062230-
/O.NEW.KPUB.SV.W.0015.190506T2144Z-190506T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
344 PM MDT Mon May 6 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Las Animas County in southeastern Colorado...
* Until 430 PM MDT.
* At 344 PM MDT, a severe thunderstorm was located 8 miles west of
Kim, or 35 miles northeast of Des Moines, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 10355 3725 10362 3740 10332 3716 10318
TIME...MOT...LOC 2144Z 246DEG 14KT 3720 10350
HAIL...1.25IN
WIND...60MPH
$$
mw2 follow-up statements
917
WWUS55 KPUB 062204
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
404 PM MDT Mon May 6 2019
COC071-062230-
/O.CON.KPUB.SV.W.0015.000000T0000Z-190506T2230Z/
Las Animas CO-
404 PM MDT Mon May 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...
At 404 PM MDT, a severe thunderstorm was located near Kim, or 39
miles northeast of Des Moines, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10349 3728 10357 3740 10332 3716 10318
TIME...MOT...LOC 2204Z 261DEG 13KT 3722 10341
HAIL...1.00IN
WIND...60MPH
$$
mw987
WWUS55 KPUB 062215
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
415 PM MDT Mon May 6 2019
COC071-062225-
/O.CAN.KPUB.SV.W.0015.000000T0000Z-190506T2230Z/
Las Animas CO-
415 PM MDT Mon May 6 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3710 10349 3728 10357 3740 10332 3716 10318
TIME...MOT...LOC 2214Z 246DEG 14KT 3724 10336
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM MDT, 24 minutes earlier.
Area forecast discussion, May 6, 3:20 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 320 PM MDT Mon May 6 2019 .SHORT TERM...(This evening through Tuesday) Issued at 302 PM MDT Mon May 6 2019 ...Severe Storms Possible across the southeast Plains This Afternoon and Evening... Current water vapor imagery and upper air analysis is indicating moderate west to southwest flow aloft across the region, as short wave energy is translating across the Northern High Plains and an upper low across the southern California Coast is spreading moisture across the Desert Southwest and Great Basin at this time. A cold front associated with the passing northern stream wave continues to push south and west across eastern Colorado this afternoon and looks to be near a line from Limon to Kim, with dew pts in the mid 40s to lower 50s along and east of the boundary and in the mid 20s to mid 30s south and west of the boundary. With steep lapse rates and moisture spreading across the area within the southwest flow aloft, starting to see isolated high based storms developing across the central and eastern Mountains, as well as the higher terrain of the Raton Mesa and Palmer Dvd. These storms are expected to continue to move north and east into the more unstable atmosphere across the far southeast Plains, where ML Capes are between 1500-2500 j/kg and bulk shears are 30-40kts. With that said, expected supercell development across the plains and have severe storms mentioned in the forecast for the late afternoon and early evening hours, roughly north and east of Peyton to Kim line, with hail up to the size of ping pong balls and damaging wind gusts in excess of 60 mph the main threats. Can't rule out a isolated tornado, especially across eastern Las Animas and Baca Counties, where models have been pegging the best SRH. Eastern Colorado convection will help push the front back across the southeast Mountains through the overnight hours, with a few possible showers and an embedded thunderstorm possible with expected waa within the southwest flow aloft. Stratus and patchy fog expected across the Plains through mid morning with isolated to scattered storms expected to develop again over and near the higher terrain late tomorrow morning and afternoon, as moisture and uvv increase ahead of the southern California upper low progged to lift out across the Desert Southwest through the day tomorrow. There remains some differences within the models about the amount of instability available across the Plains, with the GFS indicating much of the Plains in the severe weather threat, where as the NAM is indicating the best area for severe weather across the Raton Mesa and into Baca, and to a lesser degree, the Palmer Dvd, if storms can initiate. Currently leaning towards the cooler NAM solution and the SPC Day2 Outlook, with a marginal risk across the far Southern Plains. .LONG TERM...(Tuesday night through Monday) Issued at 302 PM MDT Mon May 6 2019 Lingering severe weather threat expected into Tuesday evening across the southeast plains...though how far north of the front higher stability will be in place is still in question. Suspect severe threat will hug the southern border more than GFS suggests...but with favorable deep layer shear, and cooling aloft with incoming upper trof, its possible that threat could expand northward into the Palmer divide (along the higher terrain) and along and south of highway 50. First upper trof swings through Tuesday night with GFS a little more closed off with the upper circulation suggesting more wrap around precipitation across the southeast plains than NAM12 suggests. EC also looks wetter so will lean that way with scattered to a band of likely pops spreading across the plains. Central mountains should also pick up some widespread precipitation as flow aloft shifts around from the northwest. Wednesday looks like a cool and wet day across much of the area as another upper trof reloads across the Great Basin dropping into the 4 corners region by Wednesday afternoon. This will shift focus for rain and snow showers across the mountains which will shift eastward into the adjacent plains during the afternoon and evening hours as embedded vort energy ejects from the upper trof out west. Sufficient instability will be present over the mountains for some isolated embedded thunder but as they drift off into the adjacent plains they should weaken quickly as they encounter higher stability. Focus then shifts towards higher elevation snow on Wednesday. Snow levels Wednesday morning will start out around 9-10 kft feet across northern portions of the forecast area but will be dropping down to around 8.5 kft across the north and down to 9-9.5 kft in the south. So although upslope flow will focus rain across our eastern mountain burn scars, suspect that dropping snow levels and increasing stability along the eastern slopes will mitigate flash flood threat some. Some enhanced runoff will still be possible however. By early Thursday morning, snow levels will drop as low as 6000 feet with snow possible across El Paso county and a snow or rain snow mix for the Raton Mesa region. May need some winter weather highlights for the mountains during this period, particularly above 10kft but will hold off for now given majority of the event is still in the Day 3-4 timeframe. Majority of the southeast plains will stay as rain through the event. Unsettled weather will continue into next weekend with more energy digging through the western U.S. picking up energy off the Pacific and ejecting weak waves across CO Thursday and Friday. Majority of the focus for rain and snow will shift across the mountains for Thursday and Friday with the plains staying rather cool and stable. Could see an uptick in rain chances across the plains on Saturday as extended models send a cold front through eastern CO associated with northern stream trof moving through the northern plains at the same time energy from the southwest U.S. closed low shears off across CO. Still some uncertainty though in the position of the upper low to the southwest with EC and Canadian suggesting a farther south solution and possibility of focus staying across NM. Bottom line, forecast stays on the cool side with below normal temperatures. Will have to watch for the potential for frost freeze highlights beginning Wednesday night and again Thursday night across portions of the plains near the mountains. -KT && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 302 PM MDT Mon May 6 2019 A frontal boundary across the far southeast plains will continue to back into all of the southeast plains tonight. Isolated to scattered showers and thunderstorms will develop over and near the higher terrain this afternoon, with storms continuing to push east into a more unstable airmass along and east of the boundary, where could see severe storms this afternoon. At the taf sites, will keep VCTS at COS and PUB through the afternoon, with best chances of storms staying north and east of the terminals. Convection across the far southeast Plains will push the boundary back across the I-25 Corridor after midnight, with MVFR and IFR stratus and patchy fog expected to develop and persist through mid Tuesday morning. Could also see a few showers and an embedded thunderstorm across the southeast Plains through the overnight hours. Low VFR cigs expected to continue at COS and PUB through the day tomorrow, with afternoon shra and tsra over and near the higher terrain. VFR conditions with breezy south to southwest winds expected in the afternoon and evening hours at ALS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
Hazardous weather outlook, May 6, 11:15 AM MDT, 4 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1115 AM MDT Mon May 6 2019 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected to develop this afternoon and evening across the southeast Colorado Plains. A couple of storms may become severe, especially north and east of a line from Peyton to Kim. The main storm threats will be hail up to the size of ping pong balls, strong and damaging wind gusts in excess of 60 mph, locally heavy rainfall and lightning, although an isolated tornado can not be ruled out. The strongest storms will move east into Kansas this evening. Isolated to scattered showers and thunderstorms are possible across all of southern Colorado this afternoon through tonight. The main threat with these thunderstorms will be lightning and gusty winds to near 50 mph. Light snow accumulations of an inch or two will be possible over the highest terrain of the Central Mountains this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, severe storms are possible over portions of Baca, eastern Las Animas and southern Prowers counties. The primary meteorological threats from the more intense storms will be hail around 1 inch in diameter and wind gusts around 60 mph. From Wednesday into the weekend, primarily afternoon and evening thunderstorms are anticipated, generally favoring higher terrain locations. In addition, accumulating snow is expected over higher terrain locations at times from Tuesday into the weekend. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast Plains this afternoon and tonight. 23/23
In the hours before
Special weather statement, May 6, 2:23 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Pueblo CO 223 PM MDT Mon May 6 2019 COZ094-062100- Eastern Las Animas County CO- 223 PM MDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Branson, or 27 miles north of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Las Animas County. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3704 10384 3723 10389 3732 10360 3700 10350 TIME...MOT...LOC 2022Z 258DEG 9KT 3716 10377 BC
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:45 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 30 min |
| May 6, 2:23 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| May 6, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 42 min |
| May 6, 3:54 PM MDT | Special Weather Statement | PUB | Huerfano | 51 min |
| May 6, 4:14 PM MDT | Special Weather Statement | PUB | 31 min | |
| May 6, 4:19 PM MDT | Special Weather Statement | PUB | Pueblo | 41 min |
| May 6, 4:34 PM MDT | Special Weather Statement | PUB | Baca | 26 min |
| May 6, 4:56 PM MDT | Special Weather Statement | PUB | Baca | 34 min |
| May 6, 5:03 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| May 6, 5:17 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 28 min |
| May 6, 5:36 PM MDT | Special Weather Statement | PUB | Prowers | 24 min |
| May 6, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 19 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.